Alert archive / Alaska / Blizzard Watches in 2009
Blizzard Watch 3, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard watch at Jan 12, 2009, 11:01 AM AKST. It took effect at Jan 13, 2009, 12:00 PM AKST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 12, 2009, 11:01 AM AKST (20:01 UTC)
- In effect from
- Jan 13, 2009, 12:00 PM AKST
- Expired
- Jan 13, 2009, 5:13 AM AKST
- In force
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 130101 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 401 PM AST MON JAN 12 2009 AKZ125-131415- /X.NEW.PAFC.BZ.A.0003.090113T2100Z-090114T0600Z/ WESTERN PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD... MOOSE PASS 401 PM AST MON JAN 12 2009 ...BLIZZARD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING ALONG TURNAGAIN ARM AND THROUGH PORTAGE VALLEY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH ALONG TURNAGAIN ARM AND THROUGH PORTAGE VALLEY...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING. AN APPROACHING FRONT IN THE GULF WILL INCREASE WINDS THROUGH PORTAGE VALLEY AND ALONG TURNAGAIN ARM ON TUESDAY AFTERNOON. COLD AIR WILL REMAIN TRAPPED IN THE AREA THROUGHOUT THE DAY. AS SNOW BEGINS TO FALL INTO THE COLD AIR...COUPLED WITH 25 TO 40 MPH WINDS... VISIBILITIES MAY DECREASE BELOW ONE QUARTER MILE. CONDITIONS WILL IMPROVE DURING THE EVENING AS TEMPERATURES WARM AND SNOW CHANGES TO RAIN. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
1 follow-up statement
000 WWAK41 PAFC 131413 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 513 AM AKST TUE JAN 13 2009 AKZ125-131515- /X.CAN.PAFC.BZ.A.0003.090113T2100Z-090114T0600Z/ WESTERN PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD... MOOSE PASS 513 AM AKST TUE JAN 13 2009 ...BLIZZARD WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WATCH FOR PORTAGE VALLEY AND TURNAGAIN ARM. TEMPERATURES ARE RISING QUICKLY THROUGH PORTAGE VALLEY THIS MORNING...BLIZZARD CONDITIONS ARE NO LONGER EXPECTED. HEAVY SNOW AND RAIN IS STILL EXPECTED WITH LOCAL AREAS OF BLOWING SNOW POSSIBLE. $$ AKZ145-140315- /X.NEW.PAFC.WW.Y.0002.090113T2000Z-090114T1400Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 513 AM AKST TUE JAN 13 2009 ...WINTER WEATHER ADVISORY FOR SNOW IN EFFECT FROM 11 AM THIS MORNING TO 5 AM AKST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM AKST WEDNESDAY. STRONG SOUTHERLY FLOW ALOFT WILL SPREAD SNOW INTO THE SUSITNA VALLEY THIS MORNING. SNOW ACCUMULATIONS OF 5 TO 11 INCHES ARE LIKELY WITH GREATEST TOTALS NORTH AND WEST OF THE PARKS HIGHWAY. TEMPERATURES WILL WARM INTO THE LOWER TO MID 30S BY WEDNESDAY MORNING...MIXING WITH OR CHANGING SNOW TO RAIN. SNOW IS LIKELY TO CONTINUE DURING THE WEEK AT HIGHER ELEVATIONS ALTHOUGH TEMPERATURES SHOULD REMAIN WARM ENOUGH TO KEEP PRECIPITATION ALL RAIN ALONG THE ROAD SYSTEM. WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Jan 12, 4:10 AM AKST, 6 hours 51 minutes earlier.
Area forecast discussion, Jan 12, 4:10 AM AKST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
410 AM AKST MON JAN 12 2009
.MODEL DISCUSSION...
MODELS WERE IN VERY GOOD AGREEMENT OVERALL THROUGH 84 HRS. THERE
WERE SOME MINOR DIFFERENCES ON THE HANDLING OF THE LOW IN THE GULF.
WENT WITH A POSITION SOMEWHERE NEAR CORDOVA BEFORE IT WEAKENS AND
MOVES INLAND LATE THIS AFTERNOON INTO THIS EVENING. LEANED TOWARD
GFS/EC FOR MOST OF THE PACKAGE. LONG TERM FORECAST STILL HAS A FEW
KINKS. MODELS ARE BEGINNING TO RESOLVE NEW WAVE PATTERN IN THE
BERING. WENT WITH THE 00Z EC AND BLENDED WITH HPC 12Z GRIDS.
.ANALYSIS AND UPPER LEVELS...
A MAJOR LOW IS CURRENTLY IN THE CENTRAL GULF JUST SOUTHWEST OF
MIDDLETON ISLAND. ITS ASSOCIATED OCCLUDED FRONT IS BRINGING SNOW FROM
BRISTOL BAY TO THE Y-K DELTA..KUSKOKWIM VALLEY AND ACROSS COASTAL
SOUTHCENTRAL. WITHIN THE NEXT FEW HOURS EXPECT SNOW TO MOVE INTO THE
ANCHORAGE BOWL AND SUSITNA VALLEY AS WELL AS NE PRINCE WILLIAM SOUND.
THE FRONT HAS BROUGHT VERY LOW CEILINGS AND VIS FOR EXTENDED PERIODS.
THE FORECAST CHALLENGE THIS MORNING IS TIMING THE INTIAL DROP AND THE
EVENTUAL RISE ESPECIALLY IN THE TAFS. SNOW INTENSITY HAS BEEN FAIRLY
LIGHT..HOWEVER STILL EXPECT MORE SIGNIFICANT AMOUNTS OF 4 TO 8 INCHES
IN BRISTOL BAY AND NEAR KACHEMAK BAY ESPECIALLY IN SELDOVIA AND THE
HOMER BLUFF.
A SECOND 960S LOW IS IMPACTING THE WESTERN AND CENTRAL ALEUTIANS.
ALTHOUGH OBS ARE NOT PLENTIFUL IN THAT AREA..WE DO EXPECT BLIZZARD
CONDITIONS TO DEVELOP THIS MORNING FROM AMCHITKA EAST. WINDS ARE
CURRENTLY BETWEEN 35 AND 50 MPH ACROSS THE REGION AS THE FRONTAL BAND
MAKES ITS WAY EAST. THIS IS A SLOW MOVING SYSTEM SO DO NOT EXPECT
MUCH CHANGE THROUGH TUE NIGHT EXCEPT FOR WIND SHIFTS. WHILE THERE MAY
BE A BRIEF WARM UP TODAY..EXPECT COLD NORTHERLIES BEHIND THE LOW.
.SHORT TERM FORECAST...
IN THE WEST...THE LOW MOVING SOUTH OF THE ISLANDS BRINGS SNOW AND
WIND THROUGH TUESDAY AT IT MAKES ITS WAY EAST WITH BLIZZARD
CONDITIONS FROM AMCHITKA TO ATKA. IT LOOKS LIKE THE LOW WILL REMAIN
FAR ENOUGH SOUTH TO NOT ADVECT MUCH WARMER AIR TO THE AREA AND THEN
COLD AIR WILL FOLLOW BEHIND THE LOW WITH NORTH WINDS AND SNOW
SHOWERS.
FOR SW AK...THE LOW CURRENTLY IN THE GULF WILL BRING MORE
SNOW..SNOW SHOWERS AND WIND TO ALL OF MAINLAND SW AK TODAY.
BY THIS AFTERNOON THE LOW RESPONSIBLE FOR THESE EVENTS WEAKENS IN THE
GULF AND PRECIPITATION DIMINISHES. HOWEVER THE LOW CURRENTLY SOUTH OF
THE CENTRAL ALEUTIANS WILL BEGIN TO IMPACT THE AREA ON WED WITH MORE
WIND AND PRECIP AS A BROAD LOW PRESSURE COMPLEX DEVELOPS FROM NW AK
TO THE AK PENN AND EASTERN ALEUTIANS.
SOUTH AND EAST OF THE AK RANGE...THE LOW IN THE GULF WILL BRING SOME
SNOW TO MOST OF SOUTHCENTRAL TODAY. A BARRIER JET WILL PRODUCE SOME
GALES ALONG THE NORTH GULF COAST TODAY. MUCH OF THE PRECIP WILL LEAVE
THE WESTERN PART OF SOUTHCENTRAL BY LATE THIS MORNING. THE COPPER
RIVER VALLEY AND NE GULF COAST WILL SEE MORE SNOW THROUGH THIS
EVENING.
.LONG TERM FORECAST...EXPECT WARMER CONDITIONS ACROSS SOUTHCENTRAL
MIDWEEK. IT WILL BE WETTER AND WINDIER OUT WEST. THEN BY THURSDAY
COLD AIR WILL MOVE BACK IN TO SOUTHCENTRAL.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 187 191
MARINE...STORMS 175
GALES 120 130 138 140 170 172 176 179
HEAVY FREEZING SPRAY 140 165 179 185
FIRE WEATHER...NONE
RNW JAN 09The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 4:00 PM AKST | Gale Warning | AFC | 10 days | |
| Jan 11, 4:00 PM AKST | Gale Warning | AFC | 10 days | |
| Jan 11, 4:00 PM AKST | Gale Warning | AFC | 4 days | |
| Jan 11, 4:00 PM AKST | Small Craft Advisory | AFC | 4 days | |
| Jan 11, 4:00 PM AKST | Small Craft Advisory | AFC | 60 hr | |
| Jan 11, 4:00 PM AKST | Storm Warning | AFC | 24 hr | |
| Jan 11, 4:00 PM AKST | Heavy Freezing Spray Warning | AFC | 48 hr | |
| Jan 11, 4:00 PM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Jan 11, 4:00 PM AKST | Heavy Freezing Spray Warning | AFC | 10 days | |
| Jan 11, 4:02 PM AKST | Winter Weather Advisory | AFC | 17 hr | |
| Jan 11, 7:08 PM AKST | Blizzard Warning | AFC | 19 hr | |
| Jan 12, 4:00 AM AKST | Brisk Wind Advisory | AFC | 12 hr | |
| Jan 12, 4:00 AM AKST | Gale Warning | AFC | 4 days | |
| Jan 12, 4:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Jan 12, 4:00 AM AKST | Gale Warning | AFC | 8 days | |
| Jan 12, 4:00 AM AKST | Small Craft Advisory | AFC | 12 hr | |
| Jan 12, 4:00 AM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Jan 12, 6:35 AM AKST | Storm Warning | AFC | 9 hr | |
| Jan 12, 8:40 AM AKST | Gale Warning | AFC | 7 hr | |
| Jan 12, 8:40 AM AKST | Small Craft Advisory | AFC | 19 hr | |
| Jan 12, 11:55 AM AKST | Small Craft Advisory | AFC | 16 hr |
Nearby
Blizzard Watches in Alaska, 2009Every blizzard watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.